Florida, 2023Funnel Clouds in Florida, April 22, 2023
April 22, 2023 · NWS MFL · 2 events in 2 counties and zones
Sea breeze convergence lead to showers and thunderstorms across southeastern Florida, especially in the eastern Everglades, on April 22nd. These produced a funnel cloud observed by multiple spotters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze convergence lead to showers and thunderstorms across southeastern Florida, especially in the eastern Everglades, on April 22nd. These produced a funnel cloud observed by multiple spotters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 22, 1:19 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 22, 1:19 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Miami FL
219 PM EDT Sat Apr 22 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Rest of today through Sunday)
Issued at 218 PM EDT Sat Apr 22 2023
A weakening front will keep gradually making its way through the
Florida Peninsula today, but will have much impact on South Florida
aside from shifting the winds to southerly. Moisture availability
will be similar to yesterday but winds will be weaker, so even with
a sea breeze and gulf breeze developing there will be weaker
convergence in the low levels and near the surface. As a result,
only expecting slight chances for showers across the area through
the afternoon and evening. A thunderstorm or two cannot be ruled
out. High temperatures will be mostly in the upper 80s.
The front will eventually make it down to South Florida on Sunday in
terms of a wind shift, but it will not be felt temperature-wise as
temps will still hit the upper 80s with 90 degrees possible over the
interior. However, there will be a slight uptick in convective
potential for Sunday as the front will act as another lifting
mechanism, albeit a weak one as it washes out in its approach.
Nonetheless, this could be the extra spark necessary to produce
increased showers and thunderstorms as it should increase
instability and near-surface convergence in South Florida. As a
result, have increased PoPs into the 40-50% range for the late
afternoon and evening hours on Sunday when peak heating is reached.
Overall, hazard-wise would not expect much more than brief downpours
and gusty winds from scattered showers and storms as the moist layer
will be shallow with the abundant dry air aloft. Most hours of both
days this weekend will be dry.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 218 PM EDT Sat Apr 22 2023
An unsettled pattern is expected across South FL this upcoming week.
One potent shortwave moves across the area Monday into Tuesday from
the central and southern Gulf resulting in widespread showers and
thunderstorms across South FL. Forecast soundings shows light
steering flows and deep moisture (PWAT values in excess of 1.7) so
expect some storms to contain high rainfall rates and present a
flooding risk if they occur in poor drainage areas. More typical
diurnally driven SCT convection is expected on Tuesday and
Wednesday, and then another system cutting across the deep south US
will increase rain chances for the end of the week, although there
are some timing and placement differences in the global models this
far out.
Temps will be near normal on Monday and Tuesday with easterly flow
and precip holding afternoon highs to the lower 80s. South to
southwesterly flow returns for the middle to end of the week, which
will allow temps to heat back up to the middle and upper 80s each
day.
&&
.AVIATION...
(18Z TAFS)
Issued at 1241 PM EDT Sat Apr 22 2023
Showers are possible at east coast terminals through this evening,
but only kept VCSH for now due to low confidence. Winds out of the
SE along the east coast through the evening, with APF seeing a
gulf breeze and WSW/W winds. Winds go light out of the N/NW
overnight, then easterly during the day Sunday.
&&
.MARINE...
Issued at 218 PM EDT Sat Apr 22 2023
Seas of 2ft or less are expected for the weekend as winds will be
rather light and the weather will not be extremely active. The
overall pattern will become slightly more active next week, but seas
are still not expected to exceed more than 2-3ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 71 86 72 82 / 20 20 20 50
West Kendall 68 89 68 85 / 10 20 20 50
Opa-Locka 69 88 71 83 / 20 20 20 50
Homestead 68 86 69 83 / 10 10 20 40
Fort Lauderdale 71 84 71 81 / 20 20 20 50
N Ft Lauderdale 71 85 71 81 / 20 20 30 60
Pembroke Pines 70 87 71 83 / 20 20 20 50
West Palm Beach 69 85 70 82 / 20 20 30 60
Boca Raton 70 85 71 82 / 20 20 30 60
Naples 70 88 71 86 / 0 10 10 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...Culver
LONG TERM....CMF
AVIATION...Culver
Hazardous weather outlook, Apr 22, 2:33 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
333 PM EDT Sat Apr 22 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
231945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
333 PM EDT Sat Apr 22 2023
...Isolated Thunderstorms This Evening...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...This afternoon and tonight.
Thunderstorms: An isolated thunderstorm or two will be possible
this evening.
Waterspouts: A waterspout or two cannot be ruled out.
Rip Currents: There is a moderate risk of rip currents for the
Broward and Palm Beaches.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
An elevated rip current risk continues into next week especially at
the beaches of Palm Beach County.
Scattered thunderstorms will be possible heading into next week.
The strongest storms could contain heavy downpours and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Funnel Cloud, Broward
- When
- April 22, 4:40 PM EST
- Where
- Broward County, 14.19 mi NNW of Miramar
- Reported by
- Trained Spotter
- Coordinates
- 26.180, -80.510
Several trained spotters reported a funnel cloud, west of Sunrise, associated with a gusty shower over the Everglades.
Funnel Cloud, Palm Beach
- When
- April 22, 4:50 PM EST
- Where
- Palm Beach County, 16.73 mi W of Boca Raton
- Reported by
- Trained Spotter
- Coordinates
- 26.360, -80.350
A trained spotter reported a funnel cloud, west of Parkland and Coral Springs, associated with a shower over the Everglades.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, April 22, 20231 death · $193,000 · 70 kt wind · 17 events
- Tornado and Hail in New York, April 22, 2023$211,000 · EF2 · 8 events
- Tornadoes and Damaging Winds in Maryland, April 22, 2023$1.1 million · EF0 · 24 events
- Flood in Michigan, April 22, 2023$1.0 million · 1 event
- Tornado and Damaging Winds in Pennsylvania, April 22, 2023EF1 · 8 events
- Damaging Winds and Lightning Strike in Virginia, April 22, 2023$33,000 · 55 kt wind · 7 events
- Flood and Hail in Texas, April 22, 20233 in hail · 28 events
- Tornadoes in North Carolina, April 22, 2023EF1 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 202325 events
- Damaging Winds in Virginia, April 22, 2023$21,000 · 56 kt wind · 9 events
- Damaging Winds in North Carolina, April 22, 2023$18,000 · 50 kt wind · 11 events
- Hail in Texas, April 22 to 23, 20232 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087948, 1087949.